Alert archive / Kansas / Freeze Warnings in 2012

Freeze Warning 1, NWS Wichita, KS

October 6, 201226 counties in Kansas

NWS Wichita, KS issued this freeze warning at Oct 6, 2012, 3:48 AM CDT for 26 counties in Kansas. It took effect at Oct 7, 2012, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2012, 3:48 AM CDT (08:48 UTC)
In effect from
Oct 7, 2012, 1:00 AM CDT
Expired
Oct 7, 2012, 8:49 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WWUS73 KICT 060848
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
348 AM CDT SAT OCT 6 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200-
/O.UPG.KICT.FZ.A.0001.121007T0600Z-121007T1400Z/
/O.NEW.KICT.FZ.W.0001.121007T0600Z-121007T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
348 AM CDT SAT OCT 6 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES...LOWS BETWEEN 27 AND 30 ARE EXPECTED SUNDAY
  MORNING. TEMPERATURES SHOULD FALL BELOW FREEZING AROUND 1 AM IN
  CENTRAL KANSAS...AND OVER THE REMAINDER OF THE AREA BY 4 AM.

* IMPACTS...AREAS OF FROST AND FREEZING TEMPERATURES ARE LIKELY
  SUNDAY MORNING. A KILLING FROST IS LIKELY NORTH OF A LINE FROM
  COTTONWOOD FALLS TO NEWTON TO HUTCHINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

HOWERTON
3 follow-up statements
101 
WWUS73 KICT 061957
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
257 PM CDT SAT OCT 6 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071000-
/O.CON.KICT.FZ.W.0001.121007T0600Z-121007T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
257 PM CDT SAT OCT 6 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. 

* TEMPERATURES...FOR LATE TONIGHT AND EARLY SUNDAY MORNING WILL
  DROP TO BETWEEN 27 AND 30 DEGREES. 

* IMPACTS...AREAS OF FROST AND FREEZING TEMPERATURES ARE LIKELY BY
  EARLY SUNDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

JAKUB
673 
WWUS73 KICT 070818
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT SUN OCT 7 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071400-
/O.CON.KICT.FZ.W.0001.000000T0000Z-121007T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
318 AM CDT SUN OCT 7 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURES...EARLY THIS MORNING WILL RANGE FROM THE MID 20S IN
  CENTRAL KANSAS TO THE LOWER 30S IN THE SOUTHEAST.

* IMPACTS...THE AREAS OF FROST AND FREEZING TEMPERATURES WILL KILL
  CROPS...PLANTS AND OTHER VEGETATION IF PRECAUTIONS HAD NOT BEEN
  TAKEN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ES
489 
WWUS73 KICT 071349
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
849 AM CDT SUN OCT 7 2012


KSZ032-033-047>053-067>072-082-083-091>096-098>100-071500-
/O.CAN.KICT.FZ.W.0001.000000T0000Z-121007T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
849 AM CDT SUN OCT 7 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FREEZE
WARNING. 

TEMPERATURES WILL CONTINUE TO WARM ABOVE THE FREEZING MARK THIS
MORNING...THEREFORE THE FREEZE WARNING HAS BEEN CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 6, 3:35 AM CDT, 13 minutes earlier.

Area forecast discussion, Oct 6, 3:35 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT SAT OCT 6 2012

.DISCUSSION...

TODAY:
GOOD MID LEVEL LIFT SHOULD KEEP LIGHT PRECIPITATION DEVELOPING
THROUGHOUT THE MORNING ACROSS SOUTH CENTRAL KS AND SHIFTING INTO
SOUTHEAST KS THIS AFTERNOON. PRECIPITATION AMOUNTS WILL BE LIGHT
AND GOING PRECIPITATION FORECAST REQUIRED ONLY MINOR TWEAKING.
TEMPERATURES WILL BE HELD BACK BY EXTENSIVE CLOUDS AND CONTINUE
COLD AIR ADVECTION. TEMPERATURES AND DEWPOINTS CONTINUE TO BE A
PROBLEM...WITH 0600 UTC NAM AND RUC THE ONLY MODELS COMING CLOSE
TO CAPTURING THE HIGHER THAN ANTICIPATED DEWPOINTS ACROSS THE
AREA. UNCLEAR WHEN/IF THE MUCH DRIER AIR WILL MIX DOWN DURING THE
DAY.

TONIGHT:
WITH SKIES CLEARING DURING THE EVENING AND WINDS BECOMING LIGHT
AND VARIABLE...SHOULD SEE TEMPERATURES FALL BELOW FREEZING OVER
ENTIRE AREAS. CONSENSUS WAS TO SWITCH THE WATCH TO A WARNING GIVEN
FORECAST TEMPERATURES ARE ALL AT OR BELOW 30 EXCEPT FOR THE
WICHITA METRO.

SUN-MON:
TEMPERATURES WILL REBOUND THIS PERIOD WITH ABUNDANT SUNSHINE.
WEAK RETURN FLOW DEVELOPS ON SUN AND INCREASES ON MON. ANOTHER
SHORTWAVE WILL SLIDE JUST SOUTHWEST OF FORECAST AREA SUN NIGHT.
VERY DRY LOW LEVELS SHOULD PRECLUDE MEASUREABLE RAIN...BUT A
ROGUE SPRINKLE IN HARPER COUNTY IS POSSIBLE.

TUE-FRI:
FAIRLY GOOD CONTINUITY WITH MEDIUM RANGE MODELS CONTINUES THIS
PERIOD. THE MAIN ISSUE..WHICH IS RATHER PROBLEMATIC...IS THE
LOCATION OF THE COLD FRONT THU NIGHT AND INTO FRI. THE ECMWF
CONTINUES TO PUSH THIS FURTHER SOUTH...LEADING TO SMALLER
PRECIPITATION CHANCES ACROSS NORTHERN HALF OF THE AREA. TEMPERATURES
MAY FINALLY CLIMB BACK ABOVE CLIMATOLOGY ON THU AHEAD OF FRONT.
-HOWERTON

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

RENEWED MID LEVEL CLOUDINESS WILL CONTINUE TO SPREAD EAST INTO
EASTERN AND SOUTHERN PORTIONS OF KS TONIGHT INTO SATURDAY. MID LEVEL
SATURATION AND EVENTUAL STRATUS BUILD DOWN MAY LEAD TO SOME
SPRINKLES/LIGHT RAIN FOR SAT AFTN OVER PORTIONS OF SOUTH CENTRAL KS
AND SOUTHEAST KS...AS CONVERGENCE INCREASES ALONG A MID LEVEL
BAROCLINIC ZONE.  THIS STRATUS BUILD DOWN...WITH THE RAIN
CHANCE....MAY LEAD TO SOME MVFR CEILINGS NEAR KICT AND KCNU. WILL
INSERT SOME VCSH FOR THE KICT/KHUT/KCNU TAF SITES FOR THIS RAIN
CHANCE.

THE MVFR CEILINGS WILL BE SHORT LIVED...WITH ALL CEILINGS BECOMING
VFR AFTER 21Z/SAT...WITH CLEARING SKIES SAT EVENING.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  31  56  36 /  20  10  10  10
HUTCHINSON      49  29  56  36 /  20   0  10  10
NEWTON          49  28  56  36 /  10  10   0   0
ELDORADO        51  28  56  35 /  20  10   0   0
WINFIELD-KWLD   51  30  56  36 /  30  10  10  10
RUSSELL         48  27  56  36 /  10   0   0   0
GREAT BEND      48  27  56  35 /  20   0  10  10
SALINA          50  28  58  37 /  10   0   0   0
MCPHERSON       50  28  56  36 /  10   0   0   0
COFFEYVILLE     53  30  58  35 /  30  10   0   0
CHANUTE         52  28  57  34 /  20  10   0   0
IOLA            51  29  57  35 /  20  10   0   0
PARSONS-KPPF    52  28  58  35 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM TO 9 AM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Oct 5, 10:36 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1036 PM CDT FRI OCT 5 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1036 PM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

PATCHY FROST IS POSSIBLE ACROSS PORTIONS OF THE FLINT HILLS AND
CENTRAL KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME PATCHY FROST IS POSSIBLE ACROSS PORTIONS OF THE FLINT HILLS
AND CENTRAL KANSAS ON SATURDAY MORNING.

SUB-FREEZING TEMPERATURES AND FROST ARE LIKELY ACROSS MUCH OF THE
REGION FOR SATURDAY NIGHT INTO EARLY SUNDAY MORNING...PLEASE SEE
CURRENT FREEZE WATCH FOR ADDITIONAL INFORMATION.

THUNDERSTORMS ARE POSSIBLE FOR WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT FOR MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS. NO SEVERE
STORMS ARE EXPECTED...AND STRONG STORMS APPEAR UNLIKELY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JAKUB/KETCHAM

Nearby

Freeze Warnings in Kansas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.